Thursday, May 17, 2012

Probiotics and Antibiotic Associated Diarrhea

Lactobacillus species
Here is a clinical review article with meta-analysis in JAMA on the use of probiotics to prevent and treat antibiotic associated diarrhea.

The use of antibiotics can result in gastrointestinal upset and mild to severe diarrhea, including C.difficile.  Symptoms of diarrhea occur in as many as 30% of patients. There is mounting evidence that the use of probiotics (Lactobacillus species and Saccharomyces species) dosed concurrently with antibiotics may be beneficial in decreasing the the risk of antibiotic associated diarrhea by 30-50%. 


This seems promising however data is lacking to best determine which patient populations would benefit most from adjunct probiotic therapy. Not all people suffer from diarrhea when on antibitotics. 


When to 'pull the trigger' on probiotics remains an area of uncertainty and controversy. Until more data is available, perhaps probiotic therapy is best for patients requiring prolonged antibiotics (>2 weeks) who have a prior history of antibiotic associated diarrhea. 




5 comments:

  1. I am really enjoying reading your well written articles. It looks like you spend a lot of effort and time on your blog.

    ReplyDelete